Over-the-counter aspirin, a non-steroidal medication, can relieve mild to moderate pain and inflammation, as well as reduce fever, in dogs. However, as in humans, aspirin--especially used as a long-term treatment or in too high a dosage--can cause problems for dogs. For long-term pain relief, there are safer prescription alternatives that a veterinarian can provide.
Because other types of human pain-relievers, such as acetaminophen and ibuprofen, can be toxic to dogs, it is particularly important to ensure that the medication you give your pet contains nothing but aspirin. Tylenol, Advil, Motrin and other such human pain relievers are never safe for your pet, even in small doses.
The recommended dosage of aspirin for a dog varies, but is between five and 15 milligrams per pound of body weight. If you take the middle range of the recommended dosage for your pet, and you have a 50-pound dog, you would administer 500 mg of aspirin to the animal every 12 hours. It is best to err on the side of too little rather than too much because an overdose of aspirin can be toxic for a dog.
Because aspirin can cause stomach upset in dogs, as it does in people, always give the medication with food. Have water available for your dog after he takes the aspirin. Because the taste is not always tolerated, try putting the aspirin inside peanut butter or margarine. Your dog is most likely to swallow the pill if it is administered in this method. Using a buffered aspirin is sometimes recommended to reduce the possibility of the medication causing stomach upset.
While aspirin has many benefits, such as being an effective, accessible and inexpensive pain-reliever, it also has side effects. In addition to causing stomach upset, it can cause ulcers if used for more than short-term treatment. If too much is given, it can cause renal failure. Aspirin can also cause blood to take longer to clot. While these side effects are not usually concerns if the medication is used for short-term treatment, if your dog stops eating or shows other symptoms of stomach upset, stop giving her aspirin. If you see blood tinged vomiting or your dog begins to act depressed, these are symptoms of gastric ulcers, and the use of aspirin should be discontinued. Aspirin should never be given to cats. It is also not recommended for use in puppies.